Clostridium difficile, also called C. difficile or C. diff. is a type of bacteria that can cause diarrhea, abdominal cramping and colitis (inflammation of the intestines). C. difficile infections can range from mild to life-threatening.

 

C. difficile infections can occur when a child has been taking an antibiotic to treat a different infection. Since antibiotics kill off beneficial bacteria in addition to the harmful kind, it can allow C. difficile to multiply in the intestines. C. difficile also can be passed from one person another’s, and it can live for up to five months on dry surfaces, including doorknobs, phones, plastic toys, blankets and utensils.

 

Children who have an inflammatory bowel disease, those who have had surgery on their digestive system and those with weakened immune systems are more likely to get a C. difficile infection. Being in the hospital also raises the risk.